Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 248, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 10, 2017, 6:20 PM CDT for Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2017, 6:20 PM CDT (23:20 UTC)
- Expired
- May 10, 2017, 7:15 PM CDT
- In force
- 55 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, OK, Hardeman County, TX
The radar
The Altus AFB radar (KFDR), 56 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:55 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 10, 1:55 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Norman OK 155 PM CDT Wed May 10 2017 .DISCUSSION... Main focus is this afternoon and evening with potential for severe thunderstorms. Latest observations show an outflow from morning convection oriented east-northeast to west-southwest across the area, roughly from just south of Ponca City to near Kingfisher to just north of Hobart and Altus. North of the boundary, convection has been persistent. Latest water vapor band imagery shows deep closed low over central New Mexico early this afternoon, drifting slowly east. 7.3 micrometer band clearly shows deep EML plume moving north- northeast atop moist boundary layer. Moderate instability is expected from mid-late afternoon south of aforementioned outflow boundary, across extreme southwest Oklahoma and western north Texas. Deep moist boundary layer and meridional flow may not be favorable for significant eastward mixing of the dryline and latest short term model guidance support this. Backed low level flow that veers quickly above the surface as well relatively low LCLs will support low-level mesocyclones and a tornado threat. Significant CAPE in the hail growth zone and a tendency for supercell storm mode will support a threat of large to very large hail as well. Damaging winds are another convective threat. Thunderstorms should move northeast potentially reaching the I-35 corridor this evening. This will be the main area of convection today. Further north convection and a few marginally severe storms will be possible, but the air mass north of the boundary is comparatively more stable. We have shifted precipitation chances tomorrow further west based on trends. There is some uncertainty on how convection will evolve this evening and overnight, and this will have implications on tomorrow's forecast. Admittedly the majority of our attention has been on today and tonight's potential. But, there seems to be enough signal in model trends to bring thunderstorm chances further west, with afternoon convection (including the possibility of severe thunderstorms) certainly possible near I-35 and the metro. No significant chances were needed to latter portions of the forecast. Mean ridging should preclude convection through at least Sunday afternoon, but some isolated storms that develop in the panhandles (if they develop) may approach far western Oklahoma by evening. An ejecting shortwave trough across the central Rockies into the central and northern Plains early next week will lead to daily convective chances, and severe thunderstorms may be possible. We will refine timing, coverage and threats as smaller scale details become more clear during the next few days. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 76 65 80 57 / 50 50 60 40 Hobart OK 77 60 80 55 / 80 60 20 20 Wichita Falls TX 81 64 87 59 / 30 60 20 10 Gage OK 73 55 71 48 / 70 50 50 10 Ponca City OK 76 62 77 55 / 100 50 70 50 Durant OK 76 67 80 59 / 20 20 80 50 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/12
Hazardous weather outlook, May 10, 3:52 PM CDT, 2 hours 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 352 PM CDT Wed May 10 2017 OKZ004>048-050>052-TXZ083>090-112100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 352 PM CDT Wed May 10 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of This Afternoon and Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms across portions of west central and southwestern Oklahoma, and western north Texas. There is a slight risk of severe thunderstorms across portions of northern, central and south central Oklahoma. .Location... The enhanced risk is south of a line from Cheyenne to Weatherford, and west of a line from Weatherford to Lawton, Oklahoma to Electra and Knox City, Texas. The slight risk surrounds the enhanced risk and is west of a line from Stillwater and Shawnee, to Pauls Valley and Ardmore, Oklahoma. .Timing... Severe storms will be possible through midnight. .Impacts... Large hail up to the size of tennis balls and damaging wind gusts up to 70 mph will be possible. A few tornadoes will also be possible, especially across portions of southwestern Oklahoma and western north Texas. .Discussion... Showers and thunderstorms will continue to develop and move across the area through this evening. The greatest potential for severe weather will be across portions of southwest Oklahoma and western north Texas near a dryline and an outflow boundary that extends from southwest into central Oklahoma. Large hail and strong winds will be the main concerns across the risk areas. A few tornadoes will also be possible, especially near the outflow boundary in southwest Oklahoma and western north Texas. The potential for severe weather is expected to decrease late this evening and overnight although thunderstorms will remain possible into Thursday morning. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT.... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations most of the day. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... There is a slight risk of severe thunderstorms Thursday afternoon and evening across portions of southeastern Oklahoma. Large hail, damaging winds, and perhaps a tornado or two will be possible. Thunderstorm chances will end late Thursday night across eastern and southeastern Oklahoma, and return late this weekend through early next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 10, 5:29 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL ALTUS 34.64N 99.33W
05/10/2017 E1.75 INCH JACKSON OK EMERGENCY MNGR
&&
SCLocal storm report, May 10, 5:33 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
533 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 1 N ALTUS 34.66N 99.33W
05/10/2017 E1.00 INCH JACKSON OK PUBLIC
&&
SCLocal storm report, May 10, 5:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
542 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 3 E ALTUS 34.64N 99.28W
05/10/2017 M76 MPH JACKSON OK ASOS
&&
SCLocal storm report, May 10, 5:44 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT WED MAY 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 2 E WARREN 34.78N 99.18W
05/10/2017 E1.50 INCH JACKSON OK TRAINED SPOTTER
&&
SCSpecial weather statement, May 10, 5:49 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
549 PM CDT WED MAY 10 2017
TXZ083-084-102315-
Foard TX-Hardeman TX-
549 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Foard and
southwestern Hardeman Counties Until 615 PM CDT...
AT 547 PM CDT, a strong thunderstorm was located 8 miles southeast of
Swearingen, moving north at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.
&&
LAT...LON 3423 10005 3424 10003 3424 10001 3423 10000
3442 10000 3428 9966 3398 9995 3402 10005
TIME...MOT...LOC 2247Z 200DEG 27KT 3409 10001
BRBSpecial weather statement, May 10, 6:00 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
600 PM CDT WED MAY 10 2017
OKZ033-036-TXZ083-102330-
Harmon OK-Jackson OK-Hardeman TX-
600 PM CDT WED MAY 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Harmon...
southwestern Jackson and central Hardeman Counties Until 630 PM
CDT...
AT 558 PM CDT, strong thunderstorms were along a line extending from
7 miles northeast of Eldorado to 6 miles north of Quanah, moving
northeast at 30 MPH.
HAZARDS INCLUDE... Hail up to dime size...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3438 9986 3473 9949 3472 9948 3458 9929
3429 9973
TIME...MOT...LOC 2258Z 223DEG 25KT 3454 9955 3439 9975
BRBThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:26 AM CDT | Special Weather Statement | OUN | Beckham, Roger Mills | 34 min |
| May 10, 7:01 AM CDT | Special Weather Statement | OUN | Beckham, Roger Mills | 29 min |
| May 10, 7:30 AM CDT | Special Weather Statement | OUN | Custer, Dewey, Woodward | 45 min |
| May 10, 8:08 AM CDT | Special Weather Statement | OUN | Custer, Dewey, Major, Woods, Woodward | 52 min |
| May 10, 8:40 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 50 min |
| May 10, 8:48 AM CDT | Special Weather Statement | OUN | Blaine, Major | 27 min |
| May 10, 9:16 AM CDT | Special Weather Statement | OUN | Garfield, Grant, Kingfisher | 29 min |
| May 10, 9:28 AM CDT | Special Weather Statement | OUN | Alfalfa | 32 min |
| May 10, 10:03 AM CDT | Special Weather Statement | OUN | Garfield, Grant | 27 min |
| May 10, 10:04 AM CDT | Special Weather Statement | OUN | Roger Mills | 26 min |
| May 10, 10:36 AM CDT | Special Weather Statement | OUN | Dewey | 24 min |
| May 10, 11:13 AM CDT | Special Weather Statement | OUN | Woodward | 32 min |
| May 10, 11:53 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 37 min |
| May 10, 1:29 PM CDT | Special Weather Statement | OUN | Marshall | 31 min |
| May 10, 1:57 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 48 min |
| May 10, 2:09 PM CDT | Special Weather Statement | OUN | Johnston | 36 min |
| May 10, 2:24 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 27 min |
| May 10, 2:34 PM CDT | Special Weather Statement | OUN | Coal | 26 min |
| May 10, 2:45 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 10, 2:54 PM CDT | Special Weather Statement | OUN | Oklahoma | 36 min |
| May 10, 2:58 PM CDT | Special Weather Statement | OUN | Garfield | 32 min |
| May 10, 3:08 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 37 min |
| May 10, 3:24 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 37 min |
| May 10, 3:37 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 23 min |
| May 10, 3:44 PM CDT | Special Weather Statement | OUN | Hughes | 16 min |
| May 10, 3:54 PM CDT | Special Weather Statement | OUN | Kay | 36 min |
| May 10, 4:01 PM CDT | Tornado Warning | OUN | Jackson | 29 min |
| May 10, 4:17 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 10, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson | 47 min |
| May 10, 4:59 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Jackson, Kiowa | 46 min |
| May 10, 5:14 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Kiowa, Tillman | 46 min |
| May 10, 5:42 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Jackson, Kiowa | 48 min |
| May 10, 5:44 PM CDT | Areal Flood Advisory | OUN | Jackson | 2 hr |
| May 10, 6:00 PM CDT | Special Weather Statement | OUN | Jackson | 30 min |
| May 10, 6:15 PM CDT | Severe Thunderstorm Warning | OUN | Harmon | 45 min |
| May 10, 6:17 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Comanche, Kiowa | 43 min |
| May 10, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer, Harmon | 39 min |
| May 10, 6:30 PM CDT | Special Weather Statement | OUN | Jackson | 30 min |
| May 10, 6:38 PM CDT | Areal Flood Advisory | OUN | Jackson | 2 hr |
| May 10, 6:41 PM CDT | Areal Flood Advisory | OUN | Jackson, Kiowa | 3 hr |
| May 10, 6:54 PM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 51 min |
| May 10, 6:56 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 49 min |
| May 10, 6:57 PM CDT | Special Weather Statement | OUN | Greer | 33 min |
| May 10, 5:49 PM CDT | Special Weather Statement | OUN | Hardeman | 26 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.